Healthy young man who exercises 5 days a week for about 1-2 hours came to the ER with acute onset of abdominal pain monday. No other history of medical illness or problems like this before. No history of gallstones, pain not worsened with eating, no change in stools or urine and it hurt to take a deep breath or twist. no fever and no other new activity in the last week. No history of heart disease, cholesterol,high blood pressure and I bluntly asked about drug use and he said no.
I was worried about lung problems with an old history of asthma as a teen but physical exam was normal. Then he remembered he was in a motor vehicle accident about amonth ago and air bag did get deployed. he doesnt remember any pain like this but when asked further, he does admit to taking advils daily since the accident. No history of ulcers in the family and no tobacco or alcohol use. (he works as a banker in a high stress position but he didnt know his blood type- type O has higher chance for ulceration). I was confident he had an ulcer but he wanted an xray anyway. The radiation exposure resulted in a normal xray as I told him it would. The GI cocktail, which usually brings down ulcer pain immediatedly only helped a little, brought 10/10 pain down to 8/10. I told him he should be ok with Prevacid and avoidance of advil, coffee, alcohol for 1-2weeks but his mother wanted to get a surgeon involved. Surgeon said she wanted to scope him to look for the bleedin ulcer and asked a slew of questions on blood tests, imaging studies......All very valid for ruling out life threatening disease and I had no problem ordering everything except the surgical procedure. I pointed out that his physical exam did not point to a bleeding ulcer but a mom that works in trauma surgery is sincerely worried about her son. Ultrasound showed no problems with liver or gallbladder, blood tests reinfored the fact he wasnt actively bleeding from an ulcer, kidneys electrolytes and liver functioning was all normal. He did note that as he waited for the blood tests results and ultrasound, pain continued to get better. The only thing I gave him was a cocktail of maalox, benedryl and lidocaine (numbing medicine for the lining of the stomach).
Advil, ibuprofen, motrin are all the same. They are nonsteroidal antiinflammatories that work to reduce pain sensation by reducing inflammation. One problem with this medicine is that it also decreases stomach mucous production and leaves the lining of the stomach unprotected from its own acid causing the eating away of spots in the stomach (ulcerations). Stomach should be able to protect itself and heal up fast. The lining of the stomach is very quick to regenerate/grow, but with daily exposure to advil, stress daily -(stress tends to cause over production of acid), and indulgence in caffeine and coffee, and most likely stimulants in energy drinks for exercise, ulcerations continue to grow and get deeper. I believe the delay in response to the cocktail meant he had a large ulcer or one in the duodenum more so than the stomach. (the duodenum is the part of the intestines that the stomach dumps food into once it is finished with digestion, sometimes contents are held in the stomach for a few hours before they move onto the duodenum/intestine. Likewise, an ulcer in the duodenum is more important than the ones in the stomach since vital blood vessels are right behind the intestine and a hole in the lining can eat right through to the blood vessel. (big mess) The other bad thing the advil can cause is pain relief......yes good for pain from the airbag hitting the man but bad for the ulcer which usually results in pain saying to the patient...hey, dont take that advil anymore!but with less pain from the ulcer, he doesnt realize what hes doing!
Celebrex was made to be so specific for inflammation and not to hurt the stomach it was thought to be a miracle drug for inflammation especially in ulcer sufferers. Great news till we found it caused heart attacks! Funny thing was when the studies came out, a warning from the celebrex companies came out saying all antiinflammatories medicines could cause heart attacks so avoid all of them. Seems to get the attention off celebrex and place it an the whole antiinflammatory drug class. (see how studies can be misinterpreted or specific portions of studies can be stressed and others ignored depending on who is reporting!)
I'm not just coming down on prescriptions, evenherbal medicines have side effects (like liver failure-see my earlier post on the adventrues of Dr Saguil). Just know what is going in your mouth and dont trust everything you read. When possible, rely on food and healthy living, use supplements wisely and always question the doc, pharmacist, nurse about what you are taking.